Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 21, 2014, 4:12 PM PDT for Elko County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2014, 4:12 PM PDT (23:12 UTC)
- Expired
- Jul 21, 2014, 4:45 PM PDT
- In force
- 33 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 156 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS55 KLKN 212312 SVRLKN NVC007-212345- /O.NEW.KLKN.SV.W.0008.140721T2312Z-140721T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 412 PM PDT MON JUL 21 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF CLOVER VALLEY... * UNTIL 445 PM PDT * AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLOVER VALLEY...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... U.S. HIGHWAY 93 NORTH OF CLOVER VALLEY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4109 11504 4102 11472 4073 11490 4078 11512 TIME...MOT...LOC 2311Z 198DEG 22KT 4084 11497 $$ DD
1 follow-up statement
993 WWUS55 KLKN 212334 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 434 PM PDT MON JUL 21 2014 NVC007-212345- /O.CON.KLKN.SV.W.0008.000000T0000Z-140721T2345Z/ ELKO NV- 434 PM PDT MON JUL 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL ELKO COUNTY... AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ELKO COUNTY... OR 10 MILES NORTHEAST OF CLOVER VALLEY...MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... && LAT...LON 4107 11498 4102 11472 4077 11488 4083 11499 TIME...MOT...LOC 2334Z 198DEG 22KT 4097 11491 $$ DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:04 PM PDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 2:04 PM PDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 204 PM PDT MON JUL 21 2014 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ACROSS MUCH OF THE AREA NORTH OF HIGHWAY 50. STORM ACTIVITY WILL BE CONFINED MAINLY TO HUMBOLDT AND EXTREME WESTERN ELKO COUNTIES ON TUESDAY. DRIER MID WEEK WITH AFTERNOON WINDS BECOMING BREEZY. && .SHORT TERM...TODAY THROUGH WEDNESDAY. ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS MOISTURE REMAINS IN PLACE. LACKING MODEST LARGE SCALE ASCENT TODAY...BUT TERRAIN CIRCULATIONS AND DIFFERENTIAL HEATING BOUNDARIES SHOULD BE ENOUGH TO GET CONVECTION GOING. ALSO...NEAT LITTLE MCV CURRENTLY EXITING NORTHERN NV. THIS WILL ALSO PROVIDE LOCAL LIFT/MOISTURE ENHANCEMENT. MUCH STRONGER JET AND SUFFICIENT SHEAR WILL ALLOW FOR AT LEAST SOME ORGANIZED CONVECTION AND THE POSSIBILITY FOR A FEW SEVERE STORMS LATER TODAY. MAIN THREAT WOULD BE STRONG WINDS AND SMALL HAIL. STORMS SHOULD DIMINISH AROUND SUNSET...BUT A FEW SHOWERS COULD PERSIST IN FAR NORTHERN NV AS DYNAMICS BEGIN TO INCREASE FROM THE NEXT TROUGH. HRRR/NAM STILL SHOWS AN ACTIVE DAY AND CUMULUS IS BECOMING INCREASINGLY ROBUST. STORMS SHOULD INITIATE IN THE NEXT HOUR OR SO. TUESDAY...THUNDERSTORM COVERAGE ACROSS CENTRAL NEVADA WILL RAPIDLY DECREASE AND THE ONLY THREAT WILL BE IN FAR NORTHWESTERN NEVADA. THIS IS DUE TO A STRONG JET AND LINGERING MOISTURE. STORM MOTION WILL BE QUITE FAST AND WILL INCREASE THE THREAT FOR STRONGER WIND GUSTS. SHREF GUIDANCE SHOWING SOME SEVERE THREAT IS POSSIBLE IN HUMBOLDT COUNTY. MAIN THREAT WOULD BE WIND...WITH SOME SMALL HAIL. ELSEWHERE ACROSS NEVADA...DRIER CONDITIONS WILL TAKE ITS HOLD AND WINDS FROM THE SOUTH WILL INCREASE. WEDNESDAY...THE FIRST DAY IN QUITE SOMETIME WITH NO THUNDERSTORMS IN THE FORECAST. A PATTERN CHANGE WILL TAKE PLACE. MUCH DRIER CONDITIONS WILL PREVAIL. JRM .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. QUIET SUMMER WEATHER EXPECTED THROUGH MUCH, IF NOT ALL, OF THE LONG TERM. HOT AFTERNOONS AND MILD NIGHTS WITH FEW CLOUDS AND NO CHANCE OF RAINFALL THROUGH NEXT WEEKEND. WEDNESDAY NIGHT...AN UNSEASONABLY STRONG LOW PRESSURE TROUGH WILL BE SWINGING THROUGH THE PAC NW. THIS SYSTEM WILL PASS WELL NORTH OF NEVADA, INTO ALBERTA CANADA, ON THURSDAY. ONLY IMPACT THIS SYSTEM WILL HAVE ON NEVADA'S WEATHER IS DRAG MUCH DRIER AIR INTO THE GREAT BASIN, WITH 12Z GFS FORECASTING PW FALLING TO 0.25-0.35 INCH THURSDAY AFTERNOON. THIS DRY OF AN AIRMASS WILL RESULT IN FEW CLOUDS AND CERTAINLY ZERO POPS AND NO CHANCE OF CONVECTION. AFTERNOON TEMPERATURES REASONABLE FOR LATE JULY, IN THE UPPER 80S AND LOWER 90S. FRIDAY AND SATURDAY...STRONG HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL EXPAND SLOWLY NW, WITH RISING HEIGHTS AND THICKNESS OVER NEVADA. DRY AIRMASS WILL PERSIST, WITH PW REMAINING BELOW 0.50 INCH FOR MOST ZONES, SO FORECAST WILL REMAIN DRY. AFTERNOON TEMPERATURES WILL SHOW A SLOW WARMING TREND THROUGH THE 90S AS HIGH PRESSURE STRENGTHENS. SUNDAY AND MONDAY...AFTERNOON TEMPERATURES WILL CONTINUE TO CLIMB AS HIGH PRESSURE RIDGE AXIS EXPANDS THROUGH THE EASTERN GREAT BASIN. 12Z RUN OF THE ECMWF IS NOT AVAILABLE, BUT 12Z GFS AND OTHER MEDIUM RANGE MODELS SUGGEST MONSOON MOISTURE WILL GRADUALLY RETURN SUNDAY AND MONDAY. KEPT FORECAST DRY (POPS LESS THAN 15%) FOR NOW. 12Z GFS DOES PUMP UP PW TO NEAR ONE INCH ACROSS CENTRAL NEVADA BY MONDAY, WITH CONVECTION INDICATED OVER CENTRAL NEVADA. BT && .AVIATION...SCT -TSRA WILL IMPACT KWMC, KEKO AND NORTHERN NEVADA THROUGH 03Z. CONVECTIVE TEMPO GROUPS POSSIBLE AT THESE TAF SITES. CONVECTION EXPECTED TO REMAIN NORTH OF KTPH/KELY. SW WINDS OF 15-20 KTS OUTSIDE OF -TSRA. ALL CUMULUS AND CONVECTION WILL DISSIPATE AFTER SUNSET. TUESDAY, EXPECT TSRA TO BE LIMITED TO NW NEVADA (HUMBOLDT COUNTY) WITH IMPACTS EXPECTED AT/NEAR KWMC. STORMS NEAR KWMC TUESDAY AFTERNOON MAY BE STRONG WITH GUSTY ERRATIC OUTFLOWS AND SMALL HAIL. ALL OTHER TERMINALS WILL BE DRY TUESDAY. AFTER 18Z TUE, STRONG GUSTY SOUTH WINDS AT KTPH/KELY AVERAGING 16-26 KTS. BT && .FIRE WEATHER...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS NORTHERN NEVADA...MAINLY NORTH OF HIGHWAY 50. SOME OF THESE STORMS WILL PRODUCE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. STORM MOTION WILL BE QUITE HIGH...BUT ENOUGH MOISTURE WILL BE PRESENT TO INHIBIT DRY LIGHTNING POTENTIAL. FIRE WEATHER WATCHES HAS BEEN UPGRADED TO RED FLAG WARNINGS AND WILL BE CARRIED FROM TUESDAY THROUGH WEDNESDAY FOR FWZ 455/457. THERE WILL BE RH RECOVERIES AND LESS WINDS OVERNIGHT. OPTED TO ISSUE A FIRE WEATHER WATCH FOR FWZ 470 FOR WEDNESDAY AS DRIER CONDITIONS MOVE IN AND RED FLAG CONDITIONS SEEM LIKELY. ELSEWHERE ACROSS THE DISTRICT...FWZ 467, 468, AND 469 WILL BE DRYING OUT AFTER TUESDAY...BUT SHOULD REMAIN MOIST ENOUGH TO WARRANT ANY HEADLINES. THERE WILL BE STRONG WINDS THOUGH...ESPECIALLY IN FWZ 467/468. THIS AREA WILL BE MONITORED. MUCH DRIER AND BREEZY CONDITIONS WILL PERSIST EACH AFTERNOON THROUGH THE WEEKEND. VERY DRY AIR WILL MOVE ACROSS NORTHERN AND CENTRAL NEVADA INTO NEXT WEEKEND. && .LKN WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY. RED FLAG WARNING FROM 11 AM TUESDAY TO 9 PM PDT WEDNESDAY FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 94/99/99/94
Hazardous weather outlook, Jul 21, 3:25 AM PDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 325 AM PDT MON JUL 21 2014 NVZ030-031-033-034-036-038-039-220000- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- 325 AM PDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS REDEVELOP TODAY...WITH SMALL HAIL...BRIEF HEAVY RAINS...AND GUSTY OUTFLOW WINDS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STORMS ON TUESDAY WILL BE LIMITED GENERALLY TO HUMBOLDT COUNTY...AS WELL AS NORTHERN LANDER AND WESTERN ELKO COUNTIES. STORMS TUESDAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH STRONG OUTFLOW WINDS. DRIER AND STORM-FREE CONDITIONS EXPECTED WEDNESDAY THROUGH THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ035-037-040-041-220000- WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 325 AM PDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR AND NORTH OF HIGHWAY 50 TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. JR
In the hours before
Local storm report, Jul 21, 1:15 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ELKO NV
115 PM PDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 SE ELKO 40.83N 115.75W
07/20/2014 ELKO NV FIRE DEPT/RESCUE
1 FOOT DIAMETER TREE BRANCH FELL ON HOUSE
0315 PM TSTM WND GST 2 NE ELKO 40.86N 115.73W
07/20/2014 M57.00 MPH ELKO NV OFFICIAL NWS OBS
NWS OFFICE
0325 PM FLASH FLOOD ELKO 40.84N 115.76W
07/20/2014 ELKO NV PUBLIC
STREET FLOODING ON VARIOUS STREETS IN AND AROUND DOWNTOWN
ELKO. AT LEAST 1/2 INCH OF RAIN FELL IN 15-20 MINUTES.
0325 PM TSTM WND DMG 2 NE ELKO 40.86N 115.73W
07/20/2014 ELKO NV NWS EMPLOYEE
SHINGLES BLOWN OFF ROOF OF SENIOR CENTER
0700 PM TSTM WND DMG MCDERMITT 41.99N 117.71W
07/20/2014 HUMBOLDT NV CO-OP OBSERVER
COOP OBSERVER REPORTED TREES DOWN IN TOWN, INCLUDING ONE
ON A RANCH HOME.
&&
RCMSpecial weather statement, Jul 21, 3:19 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 319 PM PDT MON JUL 21 2014 NVZ034-039-212245- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV- 319 PM PDT MON JUL 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 345 PM PDT... AT 317 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHWEST OF CURRIE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... STATE ROUTE 229 AND HIGHWAY 93 INTERSECTION... HIGHWAY 93 NORTH OF CURRIE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4074 11509 4056 11472 4032 11516 4036 11524 TIME...MOT...LOC 2219Z 209DEG 20KT 4045 11511 JRM !
Special weather statement, Jul 21, 3:41 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
341 PM PDT MON JUL 21 2014
NVZ039-212330-
SOUTH CENTRAL ELKO COUNTY NV-
341 PM PDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...
AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLOVER VALLEY...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 93 AND EAST OF CLOVER VALLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4101 11497 4100 11468 4087 11452 4064 11477
4074 11506
TIME...MOT...LOC 2241Z 217DEG 20KT 4073 11492
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:17 AM PDT | Fire Weather Watch | LKN | 8 hr | |
| Jul 21, 11:44 AM PDT | Fire Weather Watch | LKN | Elko | 24 hr |
| Jul 21, 11:44 AM PDT | Red Flag Warning | LKN | Elko | 3 days |
| Jul 21, 3:19 PM PDT | Special Weather Statement | LKN | 26 min | |
| Jul 21, 3:27 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 33 min |
| Jul 21, 3:41 PM PDT | Special Weather Statement | LKN | 49 min | |
| Jul 21, 3:58 PM PDT | Severe Thunderstorm Warning | LKN | Elko, White Pine | 47 min |
| Jul 21, 4:14 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 21, 4:53 PM PDT | Special Weather Statement | LKN | 52 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.